Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Thorac Surg. 2002 Jan;73(1):64-8.

Fontan's operation: is aspirin enough? Is coumadin too much?

Author information

1
Sections of Cardiothoracic Surgery and Cardiology, St. Christopher's Hospital for Children, Philadelphia, Pennsylvania 19134, USA.

Abstract

BACKGROUND:

Thromboembolism after Fontan's operation is attributed to low flow states, stasis in venous pathways, right to left shunts, blind cul-de-sacs, prosthetic materials, atrial arrhythmias, and hypercoagulable states. We assessed the efficacy of a strategy to reduce thromboembolic events including aspirin anticoagulation.

METHODS:

From January 1996 through December 2000, 72 patients underwent Fontan procedures. Management included (1) avoidance of direct caval cannulation and central venous lines, (2) inotropic support for 48 to 72 hours to optimize cardiac output, (3) aortopulmonary anastomosis or suture closure of patent pulmonary valves, and (4) administration of aspirin (81 mg per day) beginning on postoperative day one. No other anticoagulation strategies were used. Surveillance included intraoperative and postoperative transesophageal echo, transthoracic echo at discharge, at first reevaluation, and at 6 month intervals, and catheterization 1 year after surgery.

RESULTS:

There were no early or late deaths. Follow-up was completed with 2,882 patient-months and a mean of 40 months. There were no documented thromboembolic events; however, all suspicious occurrences were investigated by echo and brain imaging. There were no hemorrhagic events or aspirin-related complications.

CONCLUSIONS:

Low dose aspirin can be used safely in young patients with Fontan connections. At intermediate follow-up, the strategies described appear effective in preventing thromboembolic complications. Routine use of more aggressive anticoagulation regimens seems unwarranted.

PMID:
11834064
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center